A new question is answered every 9 seconds

bipolar disorder on depakote + licab XL with decreased sleep and sexual problems

Resolved Question:

I am suffering from bipolar disorder since year 2000 ,at that time i got a maniac attack ,after that i did not get any episodes for next 3-4 years then in year 2006 i got depression ,and in year 2007 again depression ,then in year 2012 out of the blue moon i got maniac attack .since then i am on medication depakote + licab XL daily at night .I would like to know whether continuing the tablets for long will have any side effects ,and whether this is the best treatment ?

Also suggest some precautions or tests if any that i should undergo?


Category: Internal Medicine Specialist

Ask Your Own Question

Category: Family Physician-GP
Dr. Cecelia J. Russ is online now

Expert:  Dr. Cecelia J. Russ replied 4 Days.


Thank you for using Ask a Doctor Service from Doctor Spring.



I can understand your problem, and will try to help you the best possible.



Depakote is relatively a safe drug; and in fact it is usually preferred drug for long term treatment of mania/bipolar disorder. However, long term use of any drug could cause certain side effect. Every drug has its own side effects but it is totally not predictable if one will get these side effects or not. So, with Depakote, liver dysfunction and pancreatic problem is reported to occur in some people, and it commonly occurs in the first 6 months of taking the medication, so as a precaution what I would suggest you do is Blood tests to monitor blood counts, as well as liver and pancreas function are an important part of treatment with valproate, in order to make sure that you are safe. You could monitor your liver functions periodically with liver function tests every month or so in the first 6 months of starting the therapy, there after every 3 months. If they are within normal range, then you need not worry at all. If there is any abnormality, then consult with your Doctor and take his advice on switching over to a different and safer medication. With licab XL, there are not any long term serious side effects expected. During the initial phase of treatment there could be side effects diarrhoea, tremor and muscle weakness. But these are only temporary side effects. So you need not worry. As you doctor has prescribed you these medications after thoroughly assessing your problem, I believe these are the best combination of medication that he has prescribed for you. I would recommend you to follow his instruction, and report to him if at all you feel any discomfort while you are on this medication.



Hope this helps. Feel free to ask if you have any further queries.



Thank you. 



Dr. Cecelia J. Russ
Category: Family Physician-GP
Experience: 
- Medical School - New York Institute of Technology, New York College of Osteopathic Medicine
- Duke University Medical Center, Residency in Family Medicine
Dr. Cecelia J. Russ and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.